CCS adapting to COVID-19 realities to support Canadians during and after the pandemic
Diarrhea is the frequent passing of loose, watery stools. It is most often defined as 2 or more loose stools in 4 hours. Severe diarrhea is defined as 7–8 loose stools in 24 hours. Diarrhea is a common side effect of cancer treatment. It can cause dehydration, which can lead to fatigue and electrolyte imbalances. Diarrhea needs to be managed quickly and effectively for comfort, health and to prevent damage to the skin.
Diarrhea can have many different causes. People with cancer often develop diarrhea related to cancer treatments. The cells lining the gastrointestinal (GI) tract divide rapidly, so they can be easily damaged by treatments such as chemotherapy, radiation therapy, stem cell transplant or targeted therapy. This damage makes the lining of the intestine thinner and unable to work properly, causing stool to be softer and more watery than usual.
Certain medicines can cause diarrhea, including antibiotics and laxatives. Anti-emetics such as metoclopramide (Maxeran) and prokenetic agents can also cause diarrhea. Certain chemotherapy drugs are also known to cause diarrhea. These include:
- irinotecan (Camptosar)
- 5-fluorouracil (Adrucil, 5-FU)
- docetaxel (Taxotere)
- cisplatin (Platinol AQ)
- dactinomycin (Cosmegen, actinomycin-D)
- doxorubicin (Adriamycin)
- arsenic trioxide
- gefitinib (Iressa)
- oxaliplatin (Eloxatin)
- capecitabine (Xeloda)
Diarrhea may also be caused by:
- radiation therapy to the abdomen or pelvis, causing inflammation of the intestines (called radiation enteritis)
- pancreatic problems that cause a lowered amount of enzymes needed to help with digestion in the bowel (called pancreatic insufficiency)
- cancer pressing on the spinal cord
- graft-versus-host disease (GVHD) following stem cell transplant
- gastrointestinal surgery
- food sensitivity
- stress and anxiety
Sometimes gastrointestinal infection caused by bacteria, viruses, parasites or fungi can cause diarrhea. Clostridium difficile (C.difficile) is a bacterium that causes inflammation of the colon (colitis) and possibly diarrhea.
Constipation can lead to a large amount of dry, hard stool in the intestine (bowel). This is a called fecal impaction. Watery, loose stool from higher in the bowel can move around the hard stool and leak out as diarrhea.
Symptoms of diarrhea can vary depending on their cause and other factors. Along with loose, watery stools, you may also have:
- gas, or flatulence
- weight loss
- rectal pain, bleeding or discharge
Diarrhea can develop during cancer treatment. It sometimes develops months or years after treatment is finished.
Your doctor will try to find out the cause of diarrhea. This may include asking questions about your symptoms, bowel movement patterns, medicines and treatments. You may also be asked about the colour, size and number of stools per day. Your doctor may also do a physical exam, including feeling the abdomen and doing a digital rectal exam, or DRE, to check for fecal impaction.
You may need to have the following lab or imaging tests:
- stool tests to check for infection or blood in the stool
- an abdominal x-ray
- an endoscopy such as a colonoscopy
Your healthcare team will try to determine the cause of diarrhea and suggest ways to manage it. You can also try to following to help manage diarrhea.
Replace lost fluids and nutrients
To help prevent dehydration, take in non-carbonated, caffeine-free, clear fluids. You can try water, broth, flat ginger ale, and popsicles. These fluids can help replace water and important salts (electrolytes) that are lost from the body during severe diarrhea. You can also try watered-down juice and sports drinks, but limit how much of these you drink because they can sometimes increase diarrhea.
Make sure you also drink liquids between meals.
For severe diarrhea, the healthcare team may suggest a clear liquid diet to give the bowels time to rest. Low-fibre foods should be introduced within 3–4 days so that the body gets all the nutrients it needs. You may need intravenous fluids to replace lost water and nutrients if diarrhea does not improve.
Change your diet
What and how you eat can help you manage diarrhea. For example, smaller meals are easier to digest. So try to eat small meals throughout the day instead of 3 large meals. Low-fibre foods do not pull water out of the body and are easier to digest. These foods include bananas, rice, applesauce, mashed potatoes, dry toast, crackers, eggs, fish and poultry.
When you have diarrhea, try to eat high-potassium foods to replace potassium lost. These foods include:
- apricot or peach nectar
- mashed or baked potatoes
Try foods that are high in protein and calories, but low in fibre. These foods include:
- plain or vanilla yogurt
- farina or Cream of Wheat
- canned or cooked fruit without skins
- cottage cheese
- cream cheese
- chicken or turkey (skinned)
- lean ground beef
Avoid certain foods
Some high-fibre foods increase the action of the bowel and how quickly it pulls fluid out of the tissues and into the stool. Caffeinated coffee and tea and alcohol can stimulate bowel activity. These high-fibre foods can also increase the action of the bowel:
- whole grain cereals and breads
- brown rice
- dried fruit, such as prunes and raisins
- popcorn, nuts and seeds
- beans and legumes
- raw vegetables and fruit
Stay away from foods that are natural laxatives, such as prunes, prune juice, rhubarb and papaya. Sugarless gum and candies made with sugar alcohols (such as sorbitol or mannitol) can also act like a laxative.
Avoid very sweet foods and beverages, high-fat foods like fatty meats and greasy fried foods, and extremely hot or cold food or drinks.
Avoid foods that produce gas, such as beans, peas, raw vegetables, raw fruit, broccoli, corn, cabbage, cauliflower, carbonated drinks and chewing gum. Highly spiced food and foods that contain acid, such as citrus fruit and juices, can also make the stomach and intestine churn and create more diarrhea and discomfort.
Milk and milk products can make diarrhea worse. Lactose intolerance can develop if the body doesn’t make enough lactase. Lactase is an enzyme that is needed to digest milk and milk products. Lactose intolerance can develop after intestinal surgery, radiation to the lower abdomen or chemotherapy. It can cause cramping, bloating and diarrhea. If you develop lactose intolerance, try lactose-reduced milk or milk products. You can eat buttermilk or yogurt because the lactose in them has already been broken down (digested). If you are very lactose-intolerant, try an over-the-counter product like Lactaid, which contains lactase. A registered dietitian can also suggest ways to manage lactose intolerance.
Severe or long-term diarrhea can make you feel very tired. The lower abdomen can become quite sore from intestinal cramps, and rectal skin can become very sore. You can try the following to help increase your comfort.
Put a warm hot water bottle wrapped in a towel on the abdomen to relieve pain and discomfort. Do not use a heating pad because the skin may be very sensitive to heat, especially during chemotherapy or radiation therapy.
After each bowel movement, clean the anal area gently but thoroughly with warm water to reduce redness and prevent infection. You can also soak in a tub of warm water for 10 minutes. Apply soothing creams, ointments or astringent pads to the anal area. Your healthcare team can advise which ones would be best to use. They can also suggest a barrier ointment to help protect the anal skin. Apply this cream to clean, dry skin.
Take prescription medicine
In severe cases, the doctor may prescribe medicine to control the diarrhea. These medicines may include:
- loperamide (Immodium)
- diphenoxylate and atropine (Lomotil)
- octreotide (Sandostatin, Sandostatin LAR) – for severe diarrhea
The doctor may also prescribe oral rehydration therapy to replace water and important electrolytes. This is usually a drink of sodium, potassium, chloride and sugars.
Do not take any medicine for diarrhea without talking to your doctor first.